Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 9, 2003, 4:16 PM EDT for Fairfield County, Ohio. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 4:16 PM EDT (20:16 UTC)
- Expired
- May 9, 2003, 5:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Fairfield County, OH
The radar
The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 452 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 092016 SVRILN OHC045-092115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 416 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAIRFIELD COUNTY IN OHIO... * UNTIL 515 PM EDT... * AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF LANCASTER...OR ABOUT 8 MILES NORTHEAST OF CIRCLEVILLE...MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BREMEN... LANCASTER... CEDAR HILL... AMANDA... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3978 8292 3955 8287 3958 8245 3976 8239 $$ TIPTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:30 AM EDT, 6 hours 46 minutes earlier.
Area forecast discussion, May 9, 9:30 AM EDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WILMINGTON OH 930 AM EDT FRI MAY 9 2003 WARM FRONT AT 9 AM WAS RUNNING FROM NEAR MIE-DAY-CHILLICOTHE OH. THUNDERSTORMS HAVE ENHANCED IN COVERAGE ALONG WARM FRONT...SO WILL UP POPS IN SOUTHERN MIAMI VALLEY AND INTO SOUTH CENTRAL OHIO. CLEMISILN OUT ASAP FOLLOWED CLOSELY BY ZFP. .ILN...NONE. SITES
Hazardous weather outlook, May 9, 4:10 AM EDT, 12 hours 6 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056- 060>065-070>074-077>082-088-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 410 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS. THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS THE REGION ON SATURDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY MORNING. THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS. WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING INTO MONDAY. THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER WIND ADVISORIES OR WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 9, 11:09 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1109 AM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM COLDWATER OH WIND DAMAGE
05/09/03 MERCER 2 TREES AND A COUPLE POWER
POLES DOWN
0717 AM MENDON OH FLOOD
05/09/03 MERCER ST MARYS RIVER OUT OF
BANKS
0709 AM MENDON OH FLOOD
05/09/03 MERCER ST MARYS RIVER OUT OF
BANKS
0840 AM DELAWARE OH FLOOD
05/09/03 DELAWARE NUMEROUS ROADS FLOODED,
COUNTYWIDE.
0814 AM NEAR RICHWOOD OH FLOOD
05/09/03 UNION NUMEROUS STREETS CLOSED
AND SEVERAL ROAD CLOSURES.
0814 AM KENTON OH FLOOD
05/09/03 HARDIN NUMEROUS ROADS FLOODED.
0819 AM KENTON OH FLOOD
05/09/03 HARDIN NUMEROUS ROADS FLOODED.
0830 AM CRIDERSVILLE OHIO FLOOD
05/09/03 AUGLAIZE SEVERAL ROADS FLOODED.
TIPTONThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:46 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer | 29 min |
| May 9, 5:16 AM EDT | Severe Thunderstorm Warning | ILN | Hardin | 59 min |
| May 9, 6:17 AM EDT | Severe Thunderstorm Warning | ILN | Miami | 28 min |
| May 9, 6:33 AM EDT | Severe Thunderstorm Warning | ILN | Champaign | 27 min |
| May 9, 4:43 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 62 min |
| May 9, 4:57 PM EDT | Severe Thunderstorm Warning | ILN | Madison, Pickaway | 63 min |
| May 9, 5:47 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 43 min |
| May 9, 6:04 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 56 min |
| May 9, 6:27 PM EDT | Flash Flood Warning | ILN | Hocking | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.